Alert archive / Florida / Tornado Warnings in 1999

Tornado Warning 1, NWS Key West, FL

May 30, 1999Monroe County, Florida

NWS Key West, FL issued this tornado warning at May 30, 1999, 12:04 PM EDT for Monroe County, Florida. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 1999, 12:04 PM EDT (16:04 UTC)
Expired
May 30, 1999, 12:35 PM EDT
In force
31 min
Issued by
NWS Key West, FL
Area
Whole counties

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 12:15 PM EDTTornado F0Key West, FL
May 30, 12:15 PM EDTTornado F0Key West, FLWaterspout dissipated quickly after moving onshore

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 4.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 1999-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 1999-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KEYW 301604 RRA
TOREYW
FLC087-301635-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
1204 PM EDT SUN MAY 30 1999

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN IN SOUTHERN FLORIDA...THE LOWER KEYS IN MONROE COUNTY
  AND ADJACENT COASTAL WATERS

* UNTIL 1235 PM EDT

* AT 1201 PM EDT... LAW ENFORCEMENT REPORTS DETECTED A TORNADO  ON
THE NORTH END OF DUVAL STREET. THIS TORNADO WAS DRIFTING WEST.

GET AWAY FROM IT.

A TORNADO IS ON THE GROUND! GO TO A SMALL INTERIOR ROOM ON THE
LOWEST FLOOR!

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

APA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this tornado warning went out at May 30, 8:45 AM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 30, 8:45 AM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
845 AM EDT SUN MAY 30 1999

PRESENTLY...SKIES OVER THE KEYS ARE CLOUDY WITH MOST OF THE RAIN
ALONG THE LOWER KEYS JUST ABOUT DONE. TEMPERATURES ARE IN THE LOWER
80S ALONG WITH E WINDS AT 5 TO 10 MPH. OVER THE COASTAL
WATERS...WINDS ARE MOSTLY E NEAR 10 KT WITH THE KBYX RADAR
INDICATING ONLY ISOLATED SHOWERS AND THUNDERSTORMS OVER THE NEARBY
COASTAL WATERS...HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WERE
FROM 20 TO 70 MILES NORTH AND NORTHEAST OF DRY TORTUGAS.

IR SATELLITE PICTURES INDICATES A DECAYING MCS WITH LOTS OF
LEFT-OVER MID AND HIGH LEVEL CLOUDINESS STREAMING FROM THE SE GOM
ACROSS OUR AREA. IN FACT...LOOKING AT BOTH THE IR AND WV...IT
APPEARS A SHORTWAVE IS LOCATED OVER THE EXTREME SE GOM WITH LITTLE
MID AND UPPER LEVEL CLOUDINESS IN ITS WAKE. OUR MORNING SOUNDING IS
EXTREMELY MOIST (PRECIPITABLE WATER 2.0 INCHES) AND VERY UNSTABLE
(LI -8...SI 0...CAPE 2800) ALONG WITH LIGHT AND VARIABLE STEERING
WINDS.

FOR THE MORNING UPDATE...I WILL MONITOR SATELLITE PICTURES...RADAR
TRENDS ALONG WITH C-MANS TO DETERMINE HOW MUCH IF ANY OF AN UPDATE
IS NECESSARY. PRESENTLY...I AM THINKING OF VARIABLE CLOUDINESS 20 TO
30 POP ALONG WITH LIGHTER WINDS. WE WILL SEE COME PRESS TIME.

.EYW...NONE

Nearby

Tornado Warnings in Florida, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.